just been put on azathiaprine

Hi

due to not being able to come off steriods, I have now been put on azathiaprine. Not too sure how I feel about this, but glad to be off the high dose steriods.

I would like to know what others thought taking these tablets - part of me thinks that it is step back and that I am never going to get better, whilst another part of me is really glad and am hoping that the flares may get less and less.

Only problem is that I being off the steriods for about 2 weeks at the moment, I am really struggling with the rash, tiredness aches and pains and just generally feeling rotten. I know that it takes a while for the azathiaprine to kick in and am not looking forward until I start to feel a bit better. Would it be feasible to have a course of steriods to ease symptoms at the moment.

22 Replies

oldestnewest
  • I have gone through exactly the same thing this year. My first question is did you stop the steroids all at once? This is what I did as I was so ill I couldn't follow the rheumy's instructions. Like you I couldn't cope with the fall out from the lack of steroids. once I understood that I was meant to be on a slowly decreasing steroid dose things were much easier. It took several months for the Azathioprine to make a difference but it really does. It got to the point though that I couldn't reduce the steroids any further and have to be on a maintenance dose of 7.5mg and take bone protection medication. Are you aware that if you need to take antibiotics you have to stop the Azathioprine?

  • Thanks for your reply. Yes the gp did taper down the steriods - last time dropping 1 tablet every other day and still flared up afterwards. Hav been 2 weeks now without any and am really feeling the effects now. I did not know about the antibiotics - thanks xx

  • my rheumy nurse would say that you have come of the steroids too quickly. My dose was reduced one tablet a WEEK and then at one point I was cutting pills up. Like I said earlier, in the end I didn't get off them completely I just couldn't operate without them.

  • Hi I am coming off steroids 1mg every three weeks I am currently on 24mg at the moment and having tried before could not get below 17mg, but I am trying again after my Rheumy said,"tough it out". I have been told that it might take 2 years. My adrenal glands have totally gone to sleep.

  • If my rheumy told me to tough it out I'd cry my eyes out!

    I got down to 4mg but could not leave the couch unaided.

  • Yes my wife did, He is new and it was our first appointment with him, Very rude and surly. Just have to wait and see, not much choice here in S Wales.

    Keep well

  • Hi tyjerfink

    I think you could benefit from a short course of steroids all the while knowing that Azathioprine will start to work!. It could well be you came off the steroids too quickly. A Rheumy Consultant said to me once if symptoms are steroid withdrawal they'll only last a couple of days whereas if they're the Lupus they'll last longer. Hope you improve soon. X

  • Hi I've been on75mg for just under a year and I think they have made a difference to my joint pain I feel a lot better unfortunately the don't stop my hair loss or the scarring on my scalp but I can cope with that I would say give them a go

  • My rheumatologist is reducingmy steroids but by1 mg daily per month,I am now down to 3mg daily which may become my maintenance dose.good luck.

  • Hi tjperfick, i started aza about 6 weeks ago and like you i was looking forward to coming of the steriods, im on steriods, planqinel, anatrip as well as some others..At the start it felt a little scary with the pre treatment tests which showed a low tmpt level..when i started treatment i was told i couldnt go above 50mg..so i started treatment with fortnightly bloods to keep a eye on levels. 2 weeks in i felt such a ache in my kidneys and back felt very unwell and a real feeling of just feeling awful..i carried on and informed the lupus team at my fortnightly appointment so they uppec from the stating 25mg to 50mg...I then started to feel even worse my bk felt like i had fallen down the stairs and hit all my right side and back on the way down, i went to work carried on then bang massive flare hit blue lights the works rushed to hosp..long story but discovered azathioprine was poisoning my liver and kidneys werent coping with the high toxins and it was building. Had many drips, morphine and spent 3 weeks in hospital, home now and having weekly bloods to see if things are calming down another load of bloods today..i would say if you are starting azathioprene listen to you own body make sure you know the signs of the drug not agreeing with you. Many people get on fine but i would hate for anyone to go through what i did and im still recovering from..if you dont feel right inform them asap..good luck with your new meds, every new drug im given i always hope this is the one that will do the job.

  • Hi I've been on azathioprine for about 14 years. No difference still on steroids and feel bad everyday. I thought azathioprine was for renal intervention. Do you have anything wrong with Kidneys. X

  • No, just a tendency sometimes for blood and protein. Had all this checked out though earlier in the year, I thought you could not go on these tablets if you had kidney problems though.

  • No, just a tendency sometimes for blood and protein. Had all this checked out though earlier in the year, I thought you could not go on these tablets if you had kidney problems though.

  • Thanks to all for your kind comments.

    I also suffer with stomach problems and am only on 50mg at the moment, but can feel them irritating my stomach even now. Luckily have gottablets to protect the stomach so to speak so have started on them and my gp suggested having the azathiarine after my main meal so there is something on my stomach. I am just looking forward to hopefully feeling better, but as I am sure we all know that there are lots of ups and downs with this illness. I feel like I have constantly been flaring since June this year and would love to just feel a bit better for a week or so and not feel like I have my life dominated by meds etc all the time.

    I have got to go for weekly bloods for the first 6 weeks moving to maintenance dose and then weekly for 6 weeksa after that. Then fortnightly for 6 weeks and then monthly.

    thinking of you all xxx

  • Hi, I have been on azathioprine for 12 years now and apart from extreme fatigue, my flares calmed down a lot. I was put on it after renal complications occurred. Since starting the meds, it suppresses your immune system, reducing the amount of white blood cells. Hopefully, you will start to feel better over the next few months. It does take a while to stabilise x

  • I was on it and it didn't work for me dose nothing for tiredness and I still got flares bad one so every few months for the last 4 yeas and get steroids I have really bad chest pain and shoulder but every one is different just stated cellcept not working yet. I hope it works for you sorry not much help

  • I was on it and it didn't work for me dose nothing for tiredness and I still got flares bad one so every few months for the last 4 yeas and get steroids I have really bad chest pain and shoulder but every one is different just stated cellcept not working yet. I hope it works for you sorry not much help

  • I was on it and it didn't work for me dose nothing for tiredness and I still got flares bad one so every few months for the last 4 yeas and get steroids I have really bad chest pain and shoulder but every one is different just stated cellcept not working yet. I hope it works for you sorry not much help

  • I was on aziotiaprine last year and was gradually reducing my steriod. At a point i stoped the steriod completly bcas of d weight. My blood count dropped and i became neutropinic and dis was induced by azioriaprine. So i had to stop the drug and went back on steriod. Just like every one i hate steriod but it is the only thing that helps with d pain. When am on high dose my symptom reduce but weight increases and when i drop to 10mg a day my flare comes back. Keep on ganging in there u will be ok.

    xx

    ijeasike

  • Fantastic drug been on it for 2 years feeling great

  • Thank you to everyone for your kind replies. It is much appreciated. Was feeling very down this morning about the whole lupus illness. I think that it brought it home to me last week that I am ill. Sometimes get really fed up with the amount of tablets that I have to take, sometimes having to take some to counter the effects of others. Also having a bad time with brain fog - had new mobile phone delivered this morning for my son and lost the sim, could not remember where I had put it and ended up emptying the bin looking for it. Found it, stuck to the bottom of the delivery packaging. Long time since i have struggled with this.

    Thanks to everyone who has posted.xx

  • I found the azathioprine very helpful.

    I thought it was great as I had terrible side effects from the steroids.

    I have been steroid free for many years now.

    Azathioprine takes a while to get your immune system under control and it can take months to fully take effect. Depending on your body the correct dose also needs to be established, are you on the correct dose?

    I accidentally forgot o take the azathioprine when I went on a trip once and I got a lot of pain back, so I know they work for me!

    I ***always*** take the azathioprine with food and a lot of liquid, even though I don't find they irritate my stomach like the steroids did.

    This is a big change so you have to take it easy for a while. Of course talk to your doctor about these changes and if it is not working for you.

You may also like...